Oncology nursing is a field in which you are challenged on a regular basis to expand your knowledge because of the constantly changing field of treatments being used. Whether you are new or seasoned, it can be difficult to stay on top of the numerous agents used for varying diagnoses. Additionally, depending on where you practice (inpatient or outpatient), there are drug regimens that you may never come across simply because they are given in the opposite treatment setting.
Hence, outpatient treatment centers use a plethora of drugs on a regular basis that inpatient nurses have never administered. As a result, I'm creating a series for nurses who are newbies to the outpatient setting which will be generally helpful to anyone new to oncology nursing as well. I've worked with very seasoned oncology nurses who move to the outpatient setting and suddenly feel like they're nearly in a new specialty because our common drug regimens are so different. So if you have found yourself in this boat, let me be the bearer of good news.
- You're not an idiot. (It's not expected that you know all of these drugs, when you haven't been giving them in your inpatient setting.)
- You will learn them (despite the seemingly overwhelming task of doing so).
- You're still in the same specialty that you love. (Your foundation of knowledge will help you expand and grow into being an expert in this setting as well.)
Let the learning begin!
Paclitaxel (Taxol®)—The Taxane With a Punch
Paclitaxel is a cytotoxic chemotherapy drug. It is a plant alkaloid, which means that it is made from a plant, and in this case, the bark of the Pacific yew tree (taxus). It also belongs to the group of taxanes and is an antimicrotubule agent. It is indicated for the treatment of multiple cancers, including breast, ovarian, lung, bladder, prostate, melanoma, esophageal, as well as other types of solid tumor cancers. It has also been used in Kaposi sarcoma.
When I think about paclitaxel and the yew tree, my mind immediately conjures "Are yew going to have a reaction?" That's right, this agent is known for its ability to cause hypersensitivity reactions. In fact, when a patient is starting paclitaxel for the first time, every infusion nurse knows it. Generally, those patients are strategically placed in specific chairs of the infusion area—the ones next to oxygen hookups and clearly visible from the nurses' station. (Not kidding.)
The drug itself is not the problem. The troublemaker is actually the purified polyoxyethylated castor oil (Cremophor® EL), which serves as the vehicle of delivery. The oil is what people are reacting to, and the reaction typically occurs in the first few minutes of infusion.
Some of you (if you're at least as old as me) may remember a movie called Inner Space. As usual, I relate random things to the oncology nurse part of my brain. I cannot help but visualize Dennis Quaid stuck in a huge school bus with flames loaded with paclitaxel barreling through a patient's blood stream instead of his tiny little transporter from the movie. Look at this thing—it is bound to be a rough ride! No wonder people are reacting! (Yes, I'm afraid this is just how my brain works.)
Needless to say, it does not take long to develop a healthy respect for this drug. Generally, seeing one patient have a severe reaction takes care of that. Patients are educated to tell the nurse immediately if they experience any flushing, chills, back pain, difficulty breathing, tickling, scratchy feeling in their throat, etc. I also tell patients that if something just doesn't feel right, flag me down. This would equate to seeing a patient stricken with a panicked look on their face and them not knowing why. Immediately get to their chairside and try to discern what symptoms they are having. If you think it may be a reaction, stop the infusion immediately and initiate your protocol for hypersensitivity reactions.
All patients will be premedicated with this drug, and it is of equal importance to wait long enough after premedications before starting the infusion of paclitaxel so it will be in their system and onboard prior to the exposure of the chemotherapy. I have seen patients have reactions who were premedicated, but the nurse simply didn't give the premedications enough time to get in their system. Would they have reacted anyway? Maybe, but maybe not. Seems silly to risk it just to save a few minutes of infusion time.
Paclitaxel is given via IV. It can be given over various amounts of time and on different schedules, so pay attention to your orders. Commonly, it is given either weekly or every three weeks. It is an irritant, potentially causing inflammation of the vein, and can damage tissue if it leaks out of the vein. Watch for any signs of redness or swelling at the IV site during infusions. I have also seen a streaking effect when given peripherally. It essentially appears like it has darkened the veins where it has been administered.
As far as side effects (besides the hypersensitivity reactions), commonly you can also see low blood counts (WBC, RBC, Plt), hair loss, arthralgias (joint pain), myalgias (muscle pain), diarrhea, and mouth sores. The myalgias and arthralgias typically appear 2–3 days following treatment.
Paclitaxel is also known for causing neuropathies. So you should be asking your patients if they are having any numbness or tingling in their hands or feet. Do not settle for, "Yeah, but it's the same." Get specific with your questions. Is it affecting their function but not their activities of daily living (ADLs) (difficult to do, but still able to do it)? Or is it affecting their ADLs (need help buttoning pants, putting their earrings in, watching their feet as they walk)? If it is affecting their ADLs, that is a severe toxicity. I have seen patients who minimized this side effect and ended up with permanent nerve damage. Make your patients demonstrate when assessing their toxicity. If they only come to clinic in an array of velour sweatsuits, it may not be a love of velour—they may not be able to button or snap their pants. This is also why Melissa Etheridge declined using paclitaxel and chose a different taxane because she didn't want to jeopardize losing feeling in her fingers. Imagine how hard that would be for a musician or anyone who depends on the dexterity of their hands for their job.
Other factors contributing to neuropathy can occur if your patient is diabetic. Be extremely watchful of these patients as they have a potential double whammy that can lead to severe problems and potentially debilitating effects. Less common side effects include swelling (feet or ankles), an increase in liver enzymes, hypotension (generally during infusion), nail changes (discoloration of nails or brittle nails), and radiation recall reactions (darkening of skin where previous radiation has been given).
Nausea and vomiting is generally not an issue with this drug and would be very mild if at all noticed by patients. Like many chemotherapy drugs, paclitaxel makes patients more sensitive to sunlight, so be sure to educate patients regarding wearing sunglasses, protective clothing, and sun block and to generally avoid direct sun exposure when possible.
In summary, paclitaxel is a very useful chemotherapy drug that is used in a variety of diagnoses. If you're working in the outpatient setting, you will undoubtedly come across this drug sooner than later. It demands a healthy respect from us as nurses, considering its high risk of hypersensitivity reactions (remember: are yew going to have a reaction?) thanks to its vehicle of delivery. Patients will commonly experience hair loss, decreased counts, muscle/joint pains, and neuropathy—although additional side effects are possible.